Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 30, NWS Newport/Morehead City, NC

June 17, 2025Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 17, 2025, 4:18 AM EDT for Carteret County, North Carolina. It took effect at Jun 17, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2025, 4:18 AM EDT (08:18 UTC)
In effect from
Jun 17, 2025, 8:00 AM EDT
Expired
Jun 17, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

757 
WHUS42 KMHX 170818
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
418 AM EDT Tue Jun 17 2025

NCZ195-196-180000-
/O.NEW.KMHX.BH.S.0030.250617T1200Z-250618T0000Z/
West Carteret-East Carteret-
418 AM EDT Tue Jun 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Shackleford Banks beaches, and Bogue Banks beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:42 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
432 
WHUS42 KMHX 180007
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
807 PM EDT Tue Jun 17 2025

NCZ195-196-181215-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-250618T0000Z/
/O.NEW.KMHX.BH.S.0031.250618T0007Z-250619T0000Z/
West Carteret-East Carteret-
807 PM EDT Tue Jun 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Shackleford Banks and Bogue Banks beaches.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:30 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 3:45 AM EDT, 33 minutes earlier.

Area forecast discussion, Jun 17, 3:45 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 AM EDT Tue Jun 17 2025

.SYNOPSIS...
A stalled front draped across ENC this morning will eventually
lift north as a warm front today. High pressure then builds in for
a couple of days. A weak front may impact the area Thursday or
Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 200 AM Tuesday...

Key Messages

 - Scattered strong thunderstorms with heavy rain and gusty
   winds today

 - Moderate heat risk today, with "feels like" temperatures of
   100- 105

Early this morning, there appears to be several MCVs traversing
central and eastern NC. These all should eventually move out of
the area, but until they do, there appears to be sufficient
moisture and instability to support scattered thunderstorms with
heavy rain and gusty winds through around sunrise.

After sunrise, a stalled front draped west to east across the
HWY 264 corridor should begin to lift north as the southwesterly
low- level flow begins to gradually increase. This will put ENC
well into the warm sector. The main difference today compared
to the past few days is that forcing looks to be much lower
thanks to a lack of shortwaves moving through. Because of this,
it looks like the coverage of thunderstorms will be lower, and
mainly tied to the diurnal sea/bay/river breezes. Strong heating
of a very moist boundary layer should allow moderate to strong
instability to build across the area, with MLCAPE of
2000-3000j/kg. Deep layer shear is forecast to be weak
(20-25kt), setting up a pulse severe environment. Weaker forcing
may make it harder for sustained deep convection, but the
tallest cores today will be capable of strong wind gusts (40-60
mph) and small hail. Of note, if any core can be sustained for a
longer period of time where convergence is maximized, there is
the potential for hail of penny to quarter size. Overall,
though, the severe weather risk looks LOW. Where thunderstorms
develop, the residually moist airmass will continue to favor
intense rainfall rates. While widespread heavy rain is not
anticipated, an instance or two of flash flooding cannot be
ruled out, with this risk primarily focused over areas that have
seen the most rain over the past couple of days.

The lowered coverage of thunderstorms should allow temperatures
to be hotter today compared to the past couple of days. This
means low 90s inland and mid to upper 80s along the coast. For
inland areas, heat indices ("feels like" temps) are forecast to
reach the 100-105 range. It looks like we will stay just shy of
Heat Advisory criteria, but notable nonetheless.

&&

.SHORT TERM /TONIGHT/...
As of 200 AM Tuesday...

Increasing inhibition this evening and tonight, plus an overall
lack of forcing, should lead to a diurnal decrease in
convective activity, with the risk shifting offshore. Meanwhile,
a modest southwesterly LLJ and weak WAA should keep
temperatures very warm tonight (mid to upper 70s).

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330AM Tue...

Key Messages:

- Impactful heat on Wednesday and Thursday.

- Weakening cold front will bring a threat for a few isolated
  strong thunderstorms Thursday evening

- Potential for dangerous heat indices late this weekend and
  into early next week

Wed into early next week...Upper ridging will be anchored off
the Southeast Coast on Wednesday with a neutrally tilted upper
trough in the Plains progressing E'wards. Ridging should push
further away from the coast on Thurs and Fri as the
aforementioned upper trough continues E'wards and pushes into
the Mid-Atlantic and Northeast. At the same time, mid level
shortwave will push E'wards from the Plains and eventually track
across the Carolinas and Mid-Atlantic Thurs night into Fri
riding along this upper troughing. Troughing quickly pushes off
the coast on Sat and is replaced by a "heat dome" as strong
upper and surface ridging builds over the eastern half of the
CONUS with this ridging not moving much through early next week
once it becomes established.

At the surface, low pressure in the Midwest will track NE'wards
into eastern Canada on Thurs/Fri while its associated cold
front tracks east eventually pushing into the Carolinas Thurs
evening, finally pushing offshore Fri morning. Prior to the
frontal passage, expect a chance for some isolated seabreeze
thunderstorms just inland from the coast on Wed. Hot and humid
conditions are also forecast across ENC on Wed and Thurs with
temps each day reaching the low to mid 90s, with mid to upper
80s noted along the OBX and immediate coast. Combined with
dewpoints in the 70s, heat indices across ENC will likely reach
100-110 each day bringing the first chance at seeing heat
advisory criteria. Regardless of heat advisory issuance, given
the extended period of hot and humid temps Wed/Thurs and lack of
respite from the heat overnight Wed, there is a significant
risk for heat related illnesses especially for those without
proper cooling or adequate hydration.

In addition to this, as the previously mentioned cold front
approaches from the west on Thurs, a surface trough will
develop along the Coastal Plain and allow for for organized
thunderstorm activity to develop along out ahead of this front
with precip chances quickly increasing from west to east Thurs
evening. With hot and humid conditions in place, instability
will build with SBCAPE values reaching 2000-3000 J/kg by Thurs
afternoon. In addition to this, deep layer shear around 25-35
kts should promote a threat for some isolated strong to severe
thunderstorms with damaging wind gusts and hail being the
primary concern within the strongest storms.

Afterwards front pushes offshore ending the shower and
thunderstorm threat from west to east Fri morning. Upper and
surface ridging builds over the Eastern CONUS and while Fri/Sat
may be the coolest days of the week, dangerous heat returns to
ENC Sun into Mon next week with the first significant heat wave
potentially impacting the Eastern Seaboard during this
timeframe. EFI probs do show anomalous heat and wouldn't be
surprised if we saw continued above Avg temps Sun/Mon. Daily
sea breeze thunderstorm chances will be possible Fri/Sat and
Sun.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through 06z Wednesday/...
As of 200 AM Tuesday...

Key Messages

 - TSRA risk continues overnight, becoming more scattered on
   Tuesday

Scattered to numerous TSRA will continue to impact portions of
ENC overnight, then become more isolated by Tuesday morning.
Periods of sub VFR CIGs appear likely overnight as well. During
the day Tuesday, any low CIGs should scatter out, leading to
prevailing VFR conditions. During the afternoon and early
evening, isolated to scattered seabreeze TSRA are expected, and
the TAFs reflect this expectation. Overall, the coverage is
expected to be lower today compared to the past couple of days.

LONG TERM /Wednesday through Saturday/...
As of 330AM Tue...Primarily VFR conditions expected across the
terminals starting on Wed as a more summer like pattern returns
to the area. Will see a chance for some seabreeze thunderstorms
on Wed which could result in a brief period of sub-VFR condition
mainly across the SW'rn zones (EWN/OAJ terminals). A weak cold
front will push through the area on Thursday evening, once
again bringing a second brief threat for sub-VFR conditions and
thunderstorm chances to ENC Thursday evening and overnight.
Afterwards, ridging builds into the aera keeping any sub-VFR
threat relegated to seabreeze thunderstorm activity each
afternoon from Fri into the weekend.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 200 AM Tuesday...

Key Messages

 - Lower thunderstorm risk today and tonight

Scattered thunderstorms ongoing early this morning are
associated with various upper level waves moving through the
area. The thunderstorm activity this morning will be capable of
gusty winds of 30-40kt and waterspouts. Once this activity
shifts further out to sea, there should be a relative minimum in
thunderstorm activity compared to the past couple of days. The
main risk today will be along the inland-advancing seabreeze,
primarily impacting the inland rivers and sounds. The
thunderstorm risk then shifts back offshore to the coastal
waters by tonight.

Outside of thunderstorm activity, a modest southwesterly
background flow of 10-20kt is expected through tonight. A few
gusts to 25kt will be possible in the areas that are typically
impacted by the strongest thermal gradient (Pamlico
Sound/central coastal waters).

LONG TERM /Wednesday though Saturday/...
As of 330AM Tue... Surface ridge settles in offshore on Wed with
a thermal trough setting up Wed afternoon. This should allow
for ongoing 15-20 kt SW'rly breezes to increase to 20-25 kts
across the Pamlico Sound and coastal waters south of Oregon
Inlet Wed afternoon and evening before winds ease again Thurs
morning back down to 15-20 kts across all waters. Then as we get
into Thursday with the approach of a cold front the gradient
pinches allowing for winds to once again increase to 15-25 kts
across most waters this time. In addition to this, showers and
thunderstorms will also be possible with the frontal passage
Thurs night into Fri morning. This will bring multiple chances
at SCA conditions both Wed and Thurs. Once front pushes offshore
on Fri, winds ease for the weekend down to 5-10 kts becoming
W-NW'rly behind the front Fri then S'rly by Sat evening as
ridging builds into the area. Seas remain around 3-5 ft through
the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...RCF
AVIATION...RM/RCF
MARINE...RM/RCF
Hazardous weather outlook, Jun 16, 8:22 PM EDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
822 PM EDT Mon Jun 16 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-180030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
822 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms remain possible this evening.
The strongest thunderstorms will be capable of strong winds of 40 to
60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat is possible later this week, especially Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-180030-
West Carteret-East Carteret-Coastal Onslow-
822 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms remain possible this evening.
The strongest thunderstorms will be capable of strong winds of 40 to
60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-180030-
Northern Outer Banks-
822 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms remain possible this evening.
The strongest thunderstorms will be capable of strong winds of 40 to
60 mph and flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-180030-
Ocracoke Island-Hatteras Island-
822 PM EDT Mon Jun 16 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT TUESDAY THROUGH
TUESDAY EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:17 PM EDTSpecial Weather StatementMHXDuplin28 min
Jun 16, 9:45 PM EDTSpecial Weather StatementMHXDuplin30 min
Jun 17, 1:56 AM EDTSpecial Marine WarningMHX64 min
Jun 17, 4:24 AM EDTSpecial Marine WarningMHX96 min
Jun 17, 4:35 AM EDTSpecial Weather StatementMHXHyde55 min
Jun 17, 5:03 AM EDTSpecial Marine WarningMHX57 min
Jun 17, 5:07 AM EDTSpecial Weather StatementMHXCarteret23 min
Jun 17, 1:32 PM EDTSpecial Weather StatementMHXOnslow43 min
Jun 17, 3:07 PM EDTAreal Flood AdvisoryMHXCarteret, Onslow62 min
Jun 17, 3:43 PM EDTSmall Craft AdvisoryMHX65 hr
Jun 17, 7:29 PM EDTSpecial Weather StatementMHXCraven31 min
Jun 17, 7:55 PM EDTAreal Flood AdvisoryMHXCraven, Jones68 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.